Hydrocodone is a prescription opioid pain medication, so it might seem counterintuitive to think that it can actually cause more pain, but in certain circumstances, it can.
One question people often have is, “Can hydrocodone cause headaches?” and this topic is covered below, as well as information about hydrocodone headaches during withdrawal.
Hydrocodone is an opioid pain medicine available only by prescription in the U.S. It’s prescribed to patients with moderate to severe pain, and it’s potent and also addictive, which is why it’s a controlled substance.
Hydrocodone is available in brand-name formulations that contain only hydrocodone, but hydrocodone is most commonly included in many combination medications. Hydrocodone is often combined with substances like acetaminophen to increase its effectiveness, as well as ibuprofen.
Hydrocodone and other prescription narcotics work by attaching to opioid receptors in the central nervous system (CNS), where they change how a person senses pain. As a result of their effects on the CNS, they also can cause feelings of euphoria, which is why they’re so often abused recreationally.
Along with being addictive, hydrocodone is also a drug to which people can relatively quickly develop a tolerance. A physical tolerance refers to a scenario where a person has used the drug for a period of time to the point that their body has become dependent on it. If a person tries to stop using it suddenly, they may have withdrawal symptoms.
Pain from a migraine is viewed more as a chronic condition in many cases because most people who suffer from migraines have them on a recurring basis. There are also other symptoms that accompany migraines aside from just head pain, including nausea and sensitivity to light and sound.
It’s been discovered that opioids like hydrocodone are not an ideal choice to treat migraines for reasons including:
- Opioids can make certain symptoms such as nausea and vomiting worse
- Opioids raise a person’s pain threshold, but they don’t actually treat the pain itself
- When the effects of the hydrocodone wear off, the person will likely find that they are more sensitive to pain than they were before, due to narcotic-induced hypersensitivity.
If a person tries to treat migraines with narcotics, they will also need higher doses each time to get any relief, because they build a tolerance to them so quickly.
If a person is dependent on hydrocodone and they stop taking it, they will likely go through withdrawal. One of the primary symptoms of withdrawal from any opioid including hydrocodone is a severe headache.
There are multiple specific types of headaches associated with withdrawal from opioids. Some examples include:
- Tension headaches tend to be related to the emotional and psychological symptoms of withdrawal from opioids
- Migraines are associated with a lack of dopamine production
- Dehydration headaches that occur because of nausea, vomiting, and diarrhea during opioid withdrawal
- Having high blood pressure during this time can also cause headaches
There are different options available to people who are worried about a hydrocodone headache during withdrawal. Some are natural remedies such as aromatherapy or meditation, while other options might be available through a medically supervised detox program.
Stopping hydrocodone use can cause rebound headaches or headaches that occur during hydrocodone withdrawal.
If hydrocodone is used to treat migraines, it can make the accompanying symptoms worse, and it can also cause rebound headaches that can be worse than the original headache. Opioids are not the recommended course of treatment for chronic migraines.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.